Winter Storm, South Clearwater
- When
- January 21, 4:20 AM CST to January 22, 3:26 AM CST
- Where
- South Clearwater forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Surface low pressure tracked from southern Alberta, to western North Dakota, into northeast South Dakota, and then into southern Minnesota. A little freezing rain fell south of a Valley City (ND) to Elbow Lake (MN) line.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Surface low pressure tracked from southern Alberta, to western North Dakota, into northeast South Dakota, and then into southern Minnesota. A little freezing rain fell south of a Valley City (ND) to Elbow Lake (MN) line. Meanwhile, 4 to 6 inches of snow fell along the Devils Lake (ND) to Fargo (ND) to Wadena (MN) corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 21, 3:25 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 325 AM CST FRI JAN 21 2005 JUST HOW MUCH SNOW AND HOW MUCH WIND FROM THIS STORM IS THE BIG QUESTION. SFC LOW OVER SOUTHWEST SASK AT 09Z...WITH OBSERVATIONS INDICATE PRESSURE FALLS OVER ERN MT INTO CNTRL ND. 00Z MODELS REMAIN FAIRLY CLOSE WITH TRACK OF SFC LOW...ETA WAS A BIT FARTHER NORTH WHILE GFS/NGM A BIT FARTHER SOUTH AS WE GET TO 00Z SAT LOCATION. ETA HAD LOW BETWEEN WATERTOWN SD AND MARSHALL MN...WHILE GFS/NGM HAD IT NEAR SIOUX FALLS. CANADIAN/UKMET MORE TOWARD ETA POSITION AND IS SLIGHTLY PREFERRED OVER GFS POSITION. BUT QPF WISE THERE IS A BIGGER DIFFERENCE WITH GFS/NGM/CANADIAN ALL HAVING 0.35 INCH OVER SE ND INTO WCNTRL MN...WHILE ETA HAS 0.25 TO 0.30 IN FARTHER NORTH MORE NEAR A DVL-GFK-PKD LINE. HPC PREFERRED ETA LOCATION AND HPC QPF GRIDDS HAS .35 INCH LIQUID OVER GFK/FAR AREA. LIKE IDEA OF MAX QPF ACROSS SOUTHEAST ND/WCNTRL MN (.35 INCH) WITH .10 INCH OR SO FAR NORTH AND NORTHEAST. QUESTION IS HOW MUCH WILL THIS TRANSLATE TO SNOW AMOUNTS. WITH SFC TEMPS NR 10...AND FAVORABLE MID LEVEL TEMPS THIS SHOULD TRANSLATE TO GENERAOUS WATER/SNOW RATIOS....USED 15:1 TO START IN THE NORTH AND A BIT LESS IN THE SOUTH. USING THIS GIVES 4 INCHES LANGDON TO THIEF RIVER FALLS TO WASKISH SOUTH....WITH 6 OR 7 MAX IN THE FAR SOUTH AND SOUTHEASTERN ZONES. USING LOCAL FGF RULE FOR WARNINGS (4+ INCH ALONG WITH 25 MPH WINDS) FEEL NEED TO ISSUE WINTER STORM WARNINGS FOR ALL OF ERN ND AND MN CWA FROM TVF TO PKD SOUTH. ETA SHOWS 45KTS AT 850 MB FROM DUE NORTH 00-06Z TIME PERIOD IN THE RED RIVER VALLEY. ETA DOES HAVE SLIGHT INVERSION WHILE GFS SOUNDINGS ARE MORE ADIABATIC. CONSIDERING DUE NORTH WIND COMBINED WITH SFC-850 MB COLD ADVECTION AND SFC PRESSURE RISES THINK 6 HOUR PERIOD OF VERY STRONG WINDS VERY LIKELY WITH GUSTS OVER 40 MPH IN THE VALLEY. THUS NEAR BLIZZARD CONDITIONS CERTAINLY POSSIBLE EVEN IN THE FAR NORTH WHERE 4 INCH SNOWFALL IS MORE SUSPECT. FOR THE REMAINDER OF NW MN...BJI/BDE/ROX IN THICKER TREE COUNTRY BLOWING SNOW AND WIND LESS OF A PROBLEM...THUS STUCK WITH SNOW ADVISORY WITH AMOUNTS UNDER 6 INCHES....MORE LIKE 2-4 PROBABLY. MAIN PERIOD FOR HIGH WINDS WILL BE VERY LATE THIS AFTN OVER ERN ND AND THEN 6 PM TIL 2 AM OVER THE VALLEY AND NW MN. RAPID CLEARING WILL TAKE PLACE LATER TONIGHT WITH LOT OF SUN SATURDAY. STRONG WARM ADVECTION TAKES PLACE SAT NIGHT INTO SUNDAY AS A TROUGH MOVES THRU SRN CANADA. NO PCPN EXPECTED ATTM. DID NOT LOOK AT ANYTHING BEYOND SUNDAY...SO NO CHANGES WERE MADE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WINTER STORM WARNING FOR ALL OF EASTERN ND UNTIL 6 AM SATURDAY. MN...WINTER STORM WARNING FOR NORTHWEST AND WEST CENTRAL MN (THIEF RIVER FALLS TO PARK RAPIDS SOUTH) UNTIL 6 AM SATURDAY. SNOW ADVISORY FOR EXTREME NORTHWEST MINNESOTA INCLUDING ROSEAU...BAUDETTE AND BEMIDJI UNTIL 6 AM SATURDAY. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 619 AM CST THU JAN 20 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201517- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 619 AM CST THU JAN 20 2005 ...WINTER STORM WATCH IN EFFECT FRIDAY AND FRIDAY NIGHT FOR A PORTION OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL CONTINUE ACROSS THE REGION WITH ACCUMULATION AROUND ONE INCH POSSIBLE THROUGH THE DAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WATCH IS IN EFFECT ALONG AND SOUTH OF A LINE FROM DEVILS LAKE TO GRAND FORKS TO PARK RAPIDS FOR FRIDAY AND FRIDAY NIGHT. SNOW WILL ENTER EASTERN NORTH DAKOTA FRIDAY MORNING AND SPREAD INTO WESTERN MINNESOTA BY AFTERNOON. SNOWFALL ACCUMULATIONS IN THE WATCH AREA ARE EXPECTED TO RANGE FROM 4 TO 6 INCHES. SNOWFALL ACCUMULATIONS NORTH OF THE WATCH AREA ARE EXPECTED TO BE SLIGHTLY LESS. NORTH WINDS WILL INCREASE FRIDAY NIGHT TO 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH. THIS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW REDUCING VISIBILITIES. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS WILL BE APPRECIATED. TG
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436117, 5436118, 5436119, 5436120.